Acetaminophen toxicity with concomitant use of carbamazepine

Glen Jickling, Angela Heino, S. Nizam Ahmed

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Acetaminophen is a widely used analgesic that can cause acute liver failure when consumed above a maximum daily dose. Certain patients may be at increased risk of hepatocellular damage even at conventional therapeutic doses. We report a case of a 34-year-old man on carbamazepine for complex partial seizures who developed acute liver and renal failure on less than 2.5 grams a day of acetaminophen. This raises caution that patients on carbamazepine should avoid chronic use of acetaminophen, and if required use at lower doses with vigilant monitoring for signs of liver damage.

Original languageEnglish (US)
Pages (from-to)329-332
Number of pages4
JournalEpileptic Disorders
Volume11
Issue number4
DOIs
StatePublished - Dec 2009
Externally publishedYes

Keywords

  • Acetaminophen toxicity
  • Carbamazepine
  • Epilepsy
  • Liver failure
  • Renal failure

ASJC Scopus subject areas

  • Clinical Neurology
  • Neurology

Fingerprint Dive into the research topics of 'Acetaminophen toxicity with concomitant use of carbamazepine'. Together they form a unique fingerprint.

  • Cite this